International Journal of Mathematics and Mathematical Sciences
Volume 15 (1992), Issue 2, Pages 385-396
Existence of equilibrium states of hollow elastic cylinders submerged in a fluid
Department of Mathematics, Michigan State University, East Lansing 48824, Michigan, USA
Received 14 November 1990
Copyright © 1992 M. B. M. Elgindi and D. H. Y. Yen. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.
This paper is concerned with the existence of equilibrium states of thin-walled elastic, cylindrical shell fully or partially submerged in a fluid. This problem obviously serves as a model for many problems with engineering importance. Previous studies on the deformation of the shell have assumed that the pressure due to the fluid is uniform. This paper takes into consideration the non-uniformity of the pressure by taking into account the effect of gravity. The presence of a pressure gradient brings additional parameters to the problem which in turn lead to the consideration of several boundary value problems.